Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 66, NWS Nashville, TN

March 25, 2000Cheatham County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 25, 2000, 4:13 PM CST for Cheatham County, Tennessee. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 25, 2000, 4:13 PM CST (22:13 UTC)
Expired
Mar 25, 2000, 4:45 PM CST
In force
32 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Cheatham County, TN

The radar

The Nashville radar (KOHX), 47 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 25, 4:15 PM CSTHail 2.75Kingston Spgs, TNBaseball size hail reported by a radio reporter.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.2 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2000-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2000-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
216 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1373 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 252215
SVRBNA
TNC021-252245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
413 PM CST SAT MAR 25 2000

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CHEATHAM COUNTY

* UNTIL 445 PM CST

* AT 405 PM CST...A SEVERE THUNDERSTORM WAS LOCATED ABOUT 8 MILES    
  WEST OF KINGSTON SPRINGS...MOVING SOUTHEAST AT 30 MPH.

* TOWNS IN THE PATH OF THE STORM INCLUDE KINGSTON SPRINGS.

LARGE HAIL HAS ALREADY BEEN REPORTED WITH THIS STORM. DAMAGING WINDS 
AND TORRENTIAL RAINFALL ARE ALSO EXPECTED. TAKE COVER.
$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 1:30 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Mar 25, 1:30 PM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
130 PM CST SAT MAR 25 2000

17Z MESO-SCALE SURFACE ANALYSIS SHOWS FRONT LOCATED NEAR A JKL-BNA-
MEM LINE W/ 60-65 DEGREE DEW POINTS AHEAD OF THE FRONT AND A BAND
OF MAINLY 55-60 DEGREE DEWPOINTS BEHIND THE FRONT. DEW POINT BOUNDARY
WAS LOCATED AROUND 75 NM BEHIND THE FRONT. KOHX WSR-88D SHOWS WIDELY
SCATTERED SHRA/TSRA DEVELOPING AHEAD OF THE FRONT. INFRARED SATELLITE
LOOP AND LIGHTNING PLOT SHOW HEAVIEST ACTIVITY OVER S AR. 18Z MSAS LI
GRAPHIC SHOWS A LINE OF INSTABILITY ALONG AND JUST AHEAD OF THE
FRONT...W/ MOST UNSTABLE AIR OVER N MS...WHERE LI VALUES HAVE DROPPED
TO -7.

12Z ETA/NGM/AVN MODELS ARE IN GOOD AGREEMENT REGARDING SURFACE
FEATURES DURING THE NEXT 48 HRS...W/ NGM/AVN HINTING AT STRONGER
DYNAMICS THAN THE ETA. SO WILL TAKE THE BEST 2 OUT OF 3 AND GO W/ AN
NGM/AVN BLEND THIS FORECAST.

EXPECT THE SURFACE FRONT CURRENTLY MOVING THROUGH THE MID STATE TO
DRIFT SOUTH OF THE REGION BY THIS EVENING. WILL LEAVE OUT POPS ACROSS
THE NORTHERN ZONES PERIOD 1...AND WILL WAIT UNTIL ISSUANCE TIME (400
PM) TO DECIDE WHETHER TO LEAVE POPS IN FOR THE SOUTH AND PLATEAU THIS
EVENING.

ON TO THE GOOD STUFF...A SURFACE LOW WILL DEVELOP OVER SOUTHERN
CANADA AND MOVE INTO THE GREAT LAKES REGION BY 12Z MON. AN ASSOCIATED
COLD FRONT WILL MOVE TO NEAR BNA BY THIS TIME. ALL MODELS SUGGEST A
SIGNIFICANT QPF SUNDAY NIGHT AND INTO MONDAY MORNING...ALTHOUGH LOW
LEVELS ARE NOT VERY UNSTABLE. BEST INSTABILITY AND HIGHEST MOISTURE
WILL LIKELY BE LOCATED OVER N MS...ALTHOUGH 850 MB THETA-E RIDGE WILL
EXTEND INTO MIDDLE TN AHEAD OF THE FRONT. BECAUSE OF THE SPEED OF THE
FRONT...STRONG SOUTHERLY FLOW AT 850 MB WILL NOT BECOME ESTABLISHED
ENOUGH TO ADVECT COPIOUS MOISTURE INTO THE REGION.. STILL...
PRECIPITABLE WATER VALUES WILL INCREASE TO AROUND AN INCH BY 12Z MON.

AND NOW FOR THE GRUESOME PART...500 MB CHARTS SHOW SIGNIFICANT
DESTABILIZATION OF THE MID LEVELS BY 48 HRS. 850-500 MB LAPSE RATES
WILL DECREASE TO AROUND 6.5 DEGREES CELSIUS PER KM...WHICH IS A GOOD
THRESHOLD FOR STRONG POSITIVE BUOYANCY. ALSO...ALL MODELS SHOW A 70-
80 METER HEIGHT FALL AT 500 MB BETWEEN 00Z AND 12Z MON AS THE MID
LEVEL SHORTWAVE AMPLIFIES. DESPITE LACK OF STRONG 500 MB PVA INTO THE
MID STATE BY THIS TIME...BELIEVE THESE PARAMETERS ARE WORTHY OF
ATTENTION.

FINALLY...AT 300 MB...JET MAX WILL INTENSIFY AND REMAIN ON THE
WINDWARD SIDE OF THE UPPER LEVEL SHORTWAVE...ALLOWING CONTINUED
AMPLIFICATION AS THE SURFACE LOW CONTINUES TO DEEPEN.

OVERALL...AT FIRST GLANCE...SURFACE AND LOW LEVEL FEATURES ASSOCIATED
W/ THIS DEVELOPING SYSTEM HINT AT A RATHER UNIMPRESSIVE PRECIPITATION
EVENT AS DEW POINTS WILL NOT RISE ABOVE THE MID 50S...AND SURFACE-
BASED LIS WILL PROBABLY NOT DROP BELOW -1 OR -2. BUT WHEN COUPLED W/
STRONG DYNAMICS IN THE MID AND UPPER LEVELS...BELIEVE WE MAY SEE A
SIGNIFICANT WEATHER EVENT SUNDAY NIGHT AND EARLY MONDAY MORNING
AHEAD OF AND ALONG THE SURFACE COLD FRONT.

THE FOLLOWING NUMBERS ARE PRELIMINARY AND INTENDED FOR COORDINATION.

BNA 47/74/54/67 1166
CSV 42/72/51/63 1056

.BNA...NONE.

08

In the hours before

Local storm report, Mar 25, 1:47 PM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
147 PM CST SAT MAR 25 2000

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0D130 PM    MURFREESBORO              TN   .75 INCH HAIL
03/25/00   RUTHERFORD                     SKYWARN SPOTTER REPORTED
                                          DIME SIZE HAIL.

END/ORCHANIAN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 3:38 PM CSTSevere Thunderstorm WarningOHXDickson52 min
Mar 25, 4:20 PM CSTSevere Thunderstorm WarningOHXDavidson, Williamson40 min
Mar 25, 4:48 PM CSTTornado WarningOHXWilliamson42 min
Mar 25, 5:15 PM CSTTornado WarningOHXBedford, Marshall, Rutherford45 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.